FROM JAMA DERMATOLOGY

Individuals undergoing a transition from female to male (trans men) may be prone to severe acne in response to the testosterone therapy associated with that process, according to data from case reports presented in a research letter in JAMA Dermatology.

Data on the impact of testosterone therapy on the skin of trans men are limited, and previous studies suggested that the therapy did not promote acne, but Dr. Lucia Turrion-Merino of Ramón y Cajal Hospital, Madrid, and colleagues reported otherwise.

“Our 2 patients developed severe inflammatory acne with scarring, even with physiological male T [testosterone] levels,” they said.

Both patients were in their 20s, with no history of severe acne, but they presented with, in one case, inflammatory acne and scarring on the face and chest, and in the second case, seborrhea and severe acne on the face and trunk. In both cases, the acne arose within 6 months of starting testosterone therapy. Both patients improved on isotretinoin but have required ongoing treatment, as the acne returned when the isotretinoin was discontinued.

“In our opinion, it is reasonable to think that if the patient keeps receiving masculinizing doses of T, virilizing characteristics such as acne will persist,” the researchers wrote.

The findings were published online May 20 (JAMA Dermatol. 2015 [doi:10.1001/jamadermatol.2015.0761]). Find the full study here .

Ads